CSN Login
Members Online: 1

Thickening of the lower intestine due to radiation?

lmorales
Posts: 1
Joined: Mar 2010

Hi All,

My 79 year old mom just went through the treatment from hell that all of you have experienced. God bless all of you. She is 3 weeks post treatment and her burns are getting much better as well as her diarrhea. EXTREMELY tired though. However, she is experiencing extreme pain in her abdominal area - doesn't seem to be localized, radiating sometimes more upper, sometimes lower. But needs oxy to control the pain.Her CT scan showed a thickening of the lower intestine which they say is probably from the radiation and time will heal. An endoscopy showed some "abnormal" mucous and they took some biopsss. Has anyone else ever experienced this? She was Stage 1 when she was diagnosed. Any help or insight that you can give will be appreciated. Thanks and God Bless.
Linda

z's picture
z
Posts: 1251
Joined: May 2009

Hi Linda,

Sorry you have to be here. Your mom being 79 and going through this tx is a hard task. She must be in very good health other that the anal cancer. I'm 51 and 50 when I was diagnosed. I did not experience the thickening of the intestine. I know that radiation can do things to you, that should subside after the healing begins. I think that it just takes time after the radiation is over for our bodys to get back to normal and heal. I hope that the abnormal mucous is just because of the radiation. I wish your mom well. Lori

mp327's picture
mp327
Posts: 2848
Joined: Jan 2010

Hi Linda--

I'm sorry your mother is having difficulties following her treatment. Radiation can do a lot of damage. I found this information on a website, which addresses different types of short-term and long-term damage that can occur from radiation therapy. This is the section that addressed gastrointestinal side-effects. Perhaps this will answer some of your questions.

"The overall incidence of chronic radiation injury to the bowel after radiotherapy to the pelvis is about 1-5% [5]. The most important risk factor for injury to the gastrointestinal tract is the dose of radiation given. A study of patients with prostate cancer showed that doses of more than 70 Gy raised the likelihood of rectal bleeding after therapy [6]. Some chemotherapeutic agents, such as adriamycin and bleomycin, also potentiate the effects of radiation [5, 6]. Rapidly proliferating cells, such as those in the mucosa of the small intestine, are most radiosensitive and, therefore, at highest risk for acute injury, which occurs within weeks of therapy and is rarely studied radiographically. The changes in the vascular and interstitial connective tissues are more insidious, and the initial injury leads to progressive ischemia of the intestinal wall [5]. Chronic radiation enteritis may develop months or years after therapy, and imaging does play a role in the evaluation of these patients.

The ileum is the most frequently injured segment of the small intestine because of its location in the pelvis. Submucosal edema and fibrosis are seen at barium examinations as thickening and straightening of small-bowel folds and separation of adjacent loops. CT can directly reveal bowel wall thickening related to submucosal edema (Fig. 4A,4B). Fluoroscopic evaluation may show single or multiple areas of stenosis and small-bowel obstruction. Altered peristalsis may also be encountered. Fibrotic changes in the mesentery may cause fixation of bowel loops; in this condition, the loops appear angulated and tethered at small-bowel follow-through examination. Increased density in the mesentery may be evident at CT."

I think the bottom line is that yes, radiation can cause thickening of the intestinal walls. I wish your mother the very best and hope that her doctors can help her deal with these issues.

sandra malone
Posts: 31
Joined: Apr 2010

I am a 49 yr old female in remission from rectal cancer. Although I did not experience what your mom? is going thru i had plenty os side effects. Still do, like bladder control stool control etc.. I started out on Depends abd wore those for approx.4-6 months. I STILL do not ever wear some type of protection i.e. pads. My radiologist gave me Rx for these, but, she also says this may be as good as it gets. So I finally passed menopause only to be wearing pads again. Funny huh? It gets better, slowly, but surely. If I may ask what stage are u in?

alis7910
Posts: 80
Joined: Jun 2010

Hi:
I am 9&1/2 months past radiation and still have some challenge regarding stool control, but in the last month it has improved tremendously- I wear pad protection and carry and extra panty in my purse for protection.Best to you.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network